Alert archive / Michigan / Flash Flood Warnings in 2017

Flash Flood Warning 4, NWS Detroit, MI

August 28, 2017Macomb County, Oakland County, Wayne County, Michigan

NWS Detroit, MI issued this flash flood warning at Aug 28, 2017, 6:51 PM EDT for Macomb County, Oakland County, Wayne County, Michigan. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2017, 6:51 PM EDT (22:51 UTC)
Expired
Aug 28, 2017, 9:45 PM EDT
In force
3 hr
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Flood severity
None

Counties Macomb County, MI, Oakland County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 47 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 7:20 PM EDTFLOOD2 Ene Southfield, MIFREEWAY CLOSED AT I696 WESTBOUND AT SOUTHFIELD ROAD DUE TO FLOODED ROADWAY.
Aug 28, 7:20 PM EDTFLOOD2 Nw Southfield, MIFREEWAY CLOSED ON I696 EASTBOUND AT EVERGREEN ROAD DUE TO FLOODED ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

201 
WGUS53 KDTX 282251
FFWDTX
MIC099-125-163-290145-
/O.NEW.KDTX.FF.W.0004.170828T2251Z-170829T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Detroit/Pontiac MI
651 PM EDT MON AUG 28 2017

The National Weather Service in Detroit/Pontiac has issued a

* Flash Flood Warning for...
  North central Wayne County in southeastern Michigan...
  Southeastern Oakland County in southeastern Michigan...
  Southwestern Macomb County in southeastern Michigan...

* Until 945 PM EDT

* At 648 PM EDT, Doppler radar indicated a persistent area of 
  thunderstorms producing heavy rain across the warned area. Between 
  2 and 3 inches have already fallen in some locations, with an 
  additional 1 to 2 inches possible through 8 pm.  This will bring 
  the potential for flash flooding, particularly near poor drainage 
  areas.  
  
* There are reports of street flooding in Southfield.  

* Some locations that will experience flooding include...
  Warren, Livonia, Troy, Southfield, Taylor, Pontiac, Romulus,
  Downtown Detroit, Detroit, Sterling Heights, Dearborn, Royal Oak,
  Wyandotte, Birmingham, Rochester, Westland, Farmington Hills,
  Rochester Hills, Dearborn Heights and Lincoln Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4232 8305 4232 8306 4230 8309 4224 8313
      4217 8314 4217 8338 4273 8327 4272 8292

$$

MR
2 follow-up statements
540 
WGUS73 KDTX 282357
FFSDTX

Flash Flood Statement
National Weather Service Detroit/Pontiac MI
757 PM EDT MON AUG 28 2017

MIC099-125-163-290145-
/O.CON.KDTX.FF.W.0004.000000T0000Z-170829T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne MI-Oakland MI-Macomb MI-
757 PM EDT MON AUG 28 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
NORTH CENTRAL WAYNE...SOUTHEASTERN OAKLAND AND SOUTHWESTERN MACOMB
COUNTIES...

At 750 PM EDT, doppler radar indicated that a persistent area of 
thunderstorms producing torrential rainfall resulted in between 2 
and 4 inches across the warned area.  This is leading to flash 
flooding and significant areas of standing water, resulting in 
several roadway closures across the Detroit metro area.  This 
includes portions of I-696, M-10 and the Southfield freeway.  

Additional rainfall of up to an inch will be possible through 10 pm 
as less organized pockets of showers and thunderstorms track through 
this region.  This will continue to aggregate current flooding 
conditions.  

Some locations that will experience flooding include...
Warren, Livonia, Troy, Southfield, Taylor, Pontiac, Romulus, Downtown
Detroit, Detroit, Sterling Heights, Dearborn, Royal Oak, Wyandotte,
Birmingham, Rochester, Westland, Farmington Hills, Rochester Hills,
Dearborn Heights and Lincoln Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4232 8305 4232 8306 4230 8309 4224 8313
      4217 8314 4217 8338 4273 8327 4272 8292

$$

MR
307 
WGUS73 KDTX 290102
FFSDTX

Flash Flood Statement
National Weather Service Detroit/Pontiac MI
902 PM EDT MON AUG 28 2017

MIC099-125-163-290145-
/O.CON.KDTX.FF.W.0004.000000T0000Z-170829T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne MI-Oakland MI-Macomb MI-
902 PM EDT MON AUG 28 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
NORTH CENTRAL WAYNE...SOUTHEASTERN OAKLAND AND SOUTHWESTERN MACOMB
COUNTIES...

At 856 PM EDT, doppler radar indicated that between 2 and 4 inches 
of rain fell across the warned area over the last several hours, 
with another period of rainfall expected through 10 PM.  

Several road closures continue across the Detroit metro area while 
standing water continues to recede, including along I-696, M-10, M-
59 and the Southfield freeway. Additional rainfall early tonight 
will continue aggravate these poor drainage and flood prone areas. 
Up to an additional inch of rain will be possible.  

Some locations that will experience flooding include...
Warren, Livonia, Troy, Southfield, Taylor, Pontiac, Romulus, Downtown
Detroit, Detroit, Sterling Heights, Dearborn, Royal Oak, Wyandotte,
Birmingham, Rochester, Westland, Farmington Hills, Rochester Hills,
Dearborn Heights and Lincoln Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4232 8305 4232 8306 4230 8309 4224 8313
      4217 8314 4217 8338 4273 8327 4272 8292

$$

MR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:53 PM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 28, 2:53 PM EDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
253 PM EDT Mon Aug 28 2017

.DISCUSSION...

Mid level closed low currently centered over the Chicago vicinity
will drift eastward while gradually weakening to an open wave by
Tuesday afternoon when it is directly over southeastern Michigan.
In the meantime, narrow band of deeper moisture continues to advect
northwestward across the area.  Large scale weak ascent coupled with
diffused vorticity lobes is producing a band of mainly light showers
with a few moderate intermingled.  Instability is weak with a few
hundred joules of cape this afternoon and k indices approaching 30.
So far no lightning across southeast Michigan but the chance is
still there. As the night goes on and loss of diurnal heating, shower
band will weaken while gradually lifting northeastward as the mid
level low works eastward. Best chances for showers through the night
will be along the eastern portion of the forecast area with much less
chance across the west. Boundary will remain moist so areas of light
fog is likely generally 3-5 miles with lows around 60.

Tuesday,  showers and the chance for thunderstorms will increase
during the day as 500mb cold pool will be overhead.  Daytime heating
will increase cape values nr 1k joules with K indices in the low to
mid 30s. This area is over northern Illinois and southern Wisconsin
now and thunderstorm activity has increased there this afternoon.
Severe weather is not expected as shear and instability will rather
lame. May have some sun in the beginning of the day but overall
should be cloudy Tuesdays but highs will be slightly warmer then
today as lower level temps increase a few degrees.

Skies will partially clear Tuesday night as mid level heights begin
to rise and weak surface high pressure builds in.  Wednesday will
warm up quite nicely into the upper 70s to nr 80 with plenty
of sunshine from a burst of warm air advection ahead of an
approaching strong cold that will sweep through Wednesday night.
Clouds will increase throughout the night with a chance of showers
late.  At this point the front looks to be moisture starved so
shower activity should be light and scattered.

Main story in the extended is the slight warming trend through the
weekend.  Canadian high pressure slowly overspreads the area
Thursday and will keep conditions dry through the start of the
weekend.  Still a lot of uncertainly with whether or not the
moisture from Harvey will make it this far north.  Currently,
moisture from this system looks to stay south as a wave moves across
the northern Great Lakes region.  Temperatures will slowly rise
through the weekend with highs nearing 80 degrees by the end of the
weekend.

&&

.MARINE...

Southeast winds around 5 to 15 knots will continue into tomorrow
before winds take more of a westerly direction for Wednesday.  A
cold front will move through and bring with it more northerly winds
around 10-20 knots on Wednesday night.  Showers will be possible for
the next few days with the most likely chance for thunderstorms this
afternoon into the evening.  The increased northerly winds on
Thursday will be the highest risk for boaters with wave heights
around 3-6 feet.

&&

.PREV DISCUSSION...
Issued at 1246 PM EDT Mon Aug 28 2017

AVIATION...

Moisture plume working through the area is producing disorganized
light showers with occasional MVFR mainly for the FNT/MBS forecast
points. Moisture axis and attendant showers will pivot out of the
area for the most part by about 21z leaving behind chaotic VFR cloud
cover as evidenced in visible imagery over over Indiana. Lead edge of
incoming shortwave evident on WV imagery over NE Indiana will
provide a focus for shower/tstorm regeneration roughly in the 23-02z
window. SCT-BKN low VFR clouds persist through tonight with forecast
soundings and MOS guidance favorable for development of IFR fog late.

//DTW THRESHOLD PROBABILITIES...

* Medium for cigs aob 5kft.

* Low for thunderstorms late afternoon into evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...DRC/SP
MARINE.......DRC
AVIATION.....DRC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 28, 3:44 AM EDT, 15 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
344 AM EDT Mon Aug 28 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-290800-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
344 AM EDT Mon Aug 28 2017

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms this afternoon into
tonight. Any thunderstorm that develops is not expected to be severe,
but will produce brief heavy rain as storms track northwest at 10
mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-290800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
344 AM EDT Mon Aug 28 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms this afternoon into
tonight. Any thunderstorm that develops is not expected to be severe,
but will produce brief heavy rain as storms track northwest at 10
mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Special weather statement, Aug 28, 3:43 PM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
343 PM EDT MON AUG 28 2017

MIZ062-282030-
Lapeer-
343 PM EDT MON AUG 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAPEER COUNTY...

At 343 PM EDT, a strong thunderstorm was located over Imlay City,
moving northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Lum around 355 PM EDT.

Other locations impacted by this storm include Attica and Goodland
Township.

LAT...LON 4296 8308 4299 8319 4312 8322 4320 8300
      4309 8299 4298 8299
TIME...MOT...LOC 1943Z 223DEG 14KT 4301 8310

JVC
Local storm report, Aug 28, 4:53 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
453 PM EDT MON AUG 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HEAVY RAIN       2 S BRIGHTON            42.50N 83.78W
08/28/2017  E1.40 INCH       LIVINGSTON         MI   TRAINED SPOTTER

            RAINFALL TOTAL OVER THE PAST 3 HOURS

0445 PM     HEAVY RAIN       LIVONIA                 42.40N 83.37W
08/28/2017  M1.01 INCH       WAYNE              MI   TRAINED SPOTTER

            RAINFALL TOTAL IN THE LAST 30 MINS

&&

SP
Special weather statement, Aug 28, 4:56 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
456 PM EDT MON AUG 28 2017

MIZ069-076-282145-
Oakland MI-Wayne MI-
456 PM EDT MON AUG 28 2017

...SPECIAL WEATHER STATEMENT...

At 455 PM EDT, Doppler radar indicated strong thunderstorms between
Farmington and Livonia, moving northeast at 25 mph.

Heavy rainfall and winds in excess of 30 mph will be possible with
these storms.  Rainfall amounts upwards of an inch to inch and a
half may fall through 6 pm.

Locations impacted include...
Livonia, Southfield, Novi, Farmington Hills, Oak Park, Farmington,
Beverly Hills, Lathrup Village, Franklin, Bingham Farms, Redford and
Bloomfield Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4236 8340 4248 8345 4258 8334 4248 8319
TIME...MOT...LOC 2055Z 220DEG 22KT 4246 8335

MR
Special weather statement, Aug 28, 5:48 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
548 PM EDT MON AUG 28 2017

MIZ069-070-282245-
Macomb MI-Oakland MI-
548 PM EDT MON AUG 28 2017

...SPECIAL WEATHER STATEMENT...

At 546 PM EDT, Doppler radar indicated an area of strong
thunderstorms over Birmingham, or near Southfield, moving northeast
at 20 mph.

Heavy rainfall and winds in excess of 30 mph will be possible with
these storms.  Rainfall amounts upwards of two inches may fall
through 7 pm with these storms.

This strong thunderstorm will be near...
  Royal Oak around 600 PM EDT.
  Warren and Troy around 615 PM EDT.
  Sterling Heights around 645 PM EDT.

Other locations impacted by this storm include Madison Heights,
Clawson, Berkley, Oak Park, Hazel Park, Utica, Lathrup Village,
Bloomfield Hills, Beverly Hills and Pleasant Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4244 8322 4244 8324 4258 8330 4267 8302
      4247 8298
TIME...MOT...LOC 2146Z 246DEG 11KT 4252 8320

MR
Local storm report, Aug 28, 5:52 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
552 PM EDT MON AUG 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HEAVY RAIN       3 N LIVONIA             42.44N 83.38W
08/28/2017  M2.53 INCH       WAYNE              MI   NWS EMPLOYEE

            RAINFALL OVER THE LAST 50 MINS

0545 PM     HEAVY RAIN       5 N LIVONIA             42.47N 83.36W
08/28/2017  E2.00 INCH       OAKLAND            MI   CO-OP OBSERVER

            RAINFALL IN LESS THAN 1 HOUR

0548 PM     HEAVY RAIN       BLOOMFIELD HILLS        42.58N 83.25W
08/28/2017  M1.16 INCH       OAKLAND            MI   CO-OP OBSERVER

            RAINFALL IN THE PAST HOUR

&&

SP
Local storm report, Aug 28, 6:21 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
621 PM EDT MON AUG 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       CLARKSTON               42.74N 83.42W
08/28/2017  M1.80 INCH       OAKLAND            MI   NWS EMPLOYEE

            1 HOUR RAINFALL TOTAL

&&

SP

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:27 PM EDTSpecial Weather StatementDTXLapeer33 min
Aug 28, 3:43 PM EDTSpecial Weather StatementDTXLapeer47 min
Aug 28, 4:56 PM EDTSpecial Weather StatementDTXWayne49 min
Aug 28, 5:32 PM EDTAreal Flood AdvisoryDTXOakland, Wayne3 hr
Aug 28, 5:48 PM EDTSpecial Weather StatementDTXMacomb57 min

Nearby

Flash Flood Warnings in Michigan, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.